Washington, 2003

Heavy Snow in Washington, February 19 to 21, 2003

February 19 to 21, 2003 · NWS OTX · 1 event in 1 county or zone

A persistent moist westerly flow led to heavy mountain snow in northeast Washington above 3000 feet. 12".

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A persistent moist westerly flow led to heavy mountain snow in northeast Washington above 3000 feet. Some snow totals included: Bunchgrass Meadows SNOTEL...10", Quartz Peak SNOTEL...12".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 19, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Feb 19, 2:30 PM PST, 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST WED FEB 19 2003

.SYNOPSIS...A WEAK TROUGH WILL MOVE THROUGH THE INLAND NORTHWEST
ALLOWING SCATTERED RAIN AND SNOW SHOWERS TO DEVELOP ACROSS THE AREA
THIS EVENING. STRONG AND MOIST WESTERLY FLOW WILL BRING RAIN TO THE
VALLEYS AND SIGNIFICANT SNOW TO THE MOUNTAINS ON THURSDAY AND
THURSDAY NIGHT. SOME DRYING IS EXPECTED ON FRIDAY AND SATURDAY...BUT
TEMPERATURES WILL BE MUCH COLDER.

.DISCUSSION...
.TONIGHT THROUGH SATURDAY...A WEAK TROUGH IS MOVING THROUGH THE
INLAND NORTHWEST THIS EVENING AND WILL ALLOW SOME SCATTERED
RAIN AND SNOW SHOWERS TO DEVELOP. ONCE THIS SYSTEM PASSES TO OUR
EAST MOIST ZONAL FLOW WILL SET UP OVER THE REGION. SNOW LEVELS
REMAIN AROUND 3000 FEET THROUGH FRIDAY SO PRECIPITATION SHOULD BE
MOSTLY RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS. STRONG
WESTERLY FLOW WILL FAVOR SNOWFALL NEAR THE CASCADE CREST AND THE
IDAHO PANHANDLE MOUNTAINS. THEREFORE...WILL UPGRADE THE CURRENT
WATCH FOR THE NORTHEAST WASHINGTON AND NORTH IDAHO MOUNTAINS TO A
WARNING FOR THURSDAY AND THURSDAY NIGHT. WILL ALSO ISSUE A SNOW
ADVISORY FOR THE CASCADES FOR THE SAME TIME PERIOD. THE OKANOGAN
HIGHLANDS TEND TO RECEIVE MUCH LESS SNOW AMOUNTS IN STRONG WESTERLY
FLOW AND WILL DROP THE WATCH FOR THAT LOCATION. BREEZY WINDS ARE
ALSO EXPECTED WITH THIS SYSTEM WITH STRONG GUSTS ACROSS THE MOUNTAIN
RIDGES. SHOWERS WILL LINGER INTO FRIDAY...BUT BY LATE FRIDAY A
STRONG RIDGE STARTS TO BUILD OFFSHORE AND EXPECT DRIER NORTHERLY
FLOW TO DEVELOP OVER EASTERN WASHINGTON AND NORTH IDAHO INTO
SATURDAY. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH FRIDAY...BUT
BECOME MUCH COLDER FOR THE WEEKEND. CC

.SUNDAY THROUGH WEDNESDAY...AS PER LATEST GFS RUN KEEP SOME
LINGERING POPS IN FOR SUNDAY ON FRINGE OF ARCTIC AIR INTRUDING IN
FROM NORTHEAST. KEEP SOME COLD AIR FROM THIS INTRUSION IN FOR
MONDAY MORNING MINIMUMS AND DAYTIME HIGHS. OTHERWISE A DRY
FORECAST FOR MONDAY AND TUESDAY DUE TO THE COOLER AND DRIER
AIRMASS. ANOTHER SYSTEM CREEPS IN FOR WEDNESDAY AND THUS REINTRODUCE
SOME POPS FOR THE EXTREME NORTHERN FRIDGE OF THE FORECAST AREA.
PELATTI

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 032/040/031/042/027/039 564442
COE 030/042/028/041/025/037 566554
PUW 032/043/031/043/027/040 563444
LWS 035/048/035/048/032/046 552444
CQV 029/042/027/043/026/040 666552
SPT 030/039/026/042/025/033 667664
WWP 030/039/029/039/023/028 668776
MWH 033/048/035/047/030/044 222222
EAT 034/046/034/047/030/044 362221
OMK 030/041/029/045/024/040 562332

.OTX...WINTER STORM WARNING FOR THE NORTHEAST WASHINGTON MOUNTAINS
       AND IDAHO PANHANDLE MOUNTAINS ABOVE 3000 FEET FOR THURSDAY
       AND THURSDAY NIGHT.
    ...WINTER WEATHER ADVISORY FOR SNOW FOR THE EAST SLOPES OF THE
       CASCADES ABOVE 3000 FEET FOR THURSDAY AND THURSDAY NIGHT.
Hazardous weather outlook, Feb 19, 5:35 AM PST, 9 hours 25 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-201430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
535 AM PST WED FEB 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A STRONG PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION ON
THURSDAY WITH MOUNTAIN SNOW AND VALLEY RAIN. SIGNIFICANT MOUNTAIN
SNOW ACCUMULATIONS ARE POSSIBLE OVER THE IDAHO PANHANDLE AND
NORTHEAST WASHINGTON MOUNTAINS AND OKANOGAN HIGHLANDS.
A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE LOCATIONS. SEE THE
LATEST WINTER WEATHER BULLETIN /WWUS46 KOTX WSWOTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
February 19, 3:00 PM PST to February 21, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342307.